Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Prescribed Invokana with Metformin for diabetes. is Invokna safe to take?

User rating for this question
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6593 Questions
My endocrinologist doctor ws going to prescribe Astor to lower my sugar in addition to the (2) 500mg Metformin that I take daily but then she decided to give me Invokana, which is a fearly new medicine. I am afraid that my kidneys will get damaged with so much medication and wouldn't it be better to take Astor? I lost a lot of weight and went from 165 to 153 pounds.
Posted Sat, 14 Dec 2013 in Diabetes
Answered by Dr. Pavan Kumar Gupta 1 hour later
Brief answer...given below Detailed answer.... Hello, Thanks for the query. I have read your query well and I feel that you are getting unduly distressed about the use of INVOKANA. In diabetics,it is of utmost importance that blood sugar levels are controlled meticulously. Your history of loss of weight suggests that your blood sugar levels are uncontrolled. As far tablet ASTOR is concerned,it is not an antidiabetic drug because it is an anti cholesterol medication called as ATORVASTATIN. INVOKANA ( CANAGLIFLOZIN ) is a newer antidiabetic medication which works by blocking the reabsorption of glucose from the kidneys,increase glucose excretion and reducing the blood sugar levels. Since your half of pancreas has been removed,your doctor is right in prescribing this medicine because most of other antidiabetic medicines work by action on pancreas. Your apprehension is mis founded because an uncontrolled diabetes would tend to damage your kidneys rather than the anti diabetic medicines. In my opinion,carry on with your medication,as prescribed. I hope it helps however you may revert to me for any further query. Best of luck Thanks
Above answer was peer-reviewed by
Follow-up: Prescribed Invokana with Metformin for diabetes. is Invokna safe to take? 5 hours later
I didn't give you the right name! The medication that originally the doctor was going to give me was ACTOS, but instead I am taking Invokana. I am trying to keep my sugar under control, however the Invokana keeps me from gaining any weight. I am concerned that my weight is not enough at 153lbs, my height is 5-8. Should I be concerned or should I tell my doctor about it?
Answered by Dr. Pavan Kumar Gupta 6 hours later
Hello, ACTOS ( PIOGLITAZONE ) has been withdrawn from various parts of world because of the side effects and safety concerns. As far as your weight is concerned,it is perfectly normal according to your height. Your main goal now should be to control your blood sugar levels meticulously,do the regular exercises and eat proper. If you are able to keep your sugar levels under control with INVOKANA,you should carry on with it. Thanks
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor